The dynamics of semigroups of rational functions I

A. Hinkkanen, G. J. Martin

Research output: Contribution to journalArticlepeer-review


This paper is concerned with a generalisation of the classical theory of the dynamics associated to the iteration of a rational mapping of the Riemann sphere, to the more general setting of the dynamics associated to an arbitrary semigroup of rational mappings. We are partly motivated by results of Gehring and Martin which show that certain parameter spaces for Kleinian groups are essentially the stable basins of infinity for certain polynomial semigroups. Here we discuss the structure of the Fatou and Julia sets and their basic properties. We investigate to what extent Sullivan's 'no wandering domains' theorem remains valid. We obtain a complete generalisation of the classical results concerning classification of basins and their associated dynamics under an algebraic hypothesis analogous to the group-theoretical notion of 'virtually abelian'. We show that, in general, polynomial semigroups can have wandering domains. We put forward some conjectures regarding what we believe might be true. We also prove a theorem about the existence of filled in Julia sets for certain polynomial semigroups with specific applications to the theory of Kleinian groups in mind.

Original languageEnglish (US)
Pages (from-to)358-384
Number of pages27
JournalProceedings of the London Mathematical Society
Issue number2
StatePublished - Sep 1996
Externally publishedYes

ASJC Scopus subject areas

  • Mathematics(all)


Dive into the research topics of 'The dynamics of semigroups of rational functions I'. Together they form a unique fingerprint.

Cite this